Delaware, 2004Strong Wind in Delaware, January 28, 2004
January 28, 2004 · NWS PHI · 1 event in 1 county or zone
Gusty west winds in the wake of the departing low pressure system that brought a wintry mix to the state on the 27th knocked down a pine tree along the Delaware coast. The toppled tree caused a one hour power outage when it fell onto power lines along the Middlesex Beach and South Bethany border on Pine Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty west winds in the wake of the departing low pressure system that brought a wintry mix to the state on the 27th knocked down a pine tree along the Delaware coast. The toppled tree caused a one hour power outage when it fell onto power lines along the Middlesex Beach and South Bethany border on Pine Street. The peak recorded wind gust at the New Castle County Airport was 37 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 5:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 28, 5:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST WED JAN 28 2004
UPPER LOW OVR NORTHWESTERN PA WILL MOVE EAST TODAY. THE AXIS ITSELF
MOVES EAST OF THE CWA EARLY THIS AFTERNOON. AFTER THE LIGHT SNOW
CURRENTLY FALLING ACROSS 2/3RDS OF THE CWA, THE BEST CHANCE OF SNOW
SHOWER/FLURRY ACTIVITY WILL BE LATE THIS MORNING INTO THE AFTERNOON
HOURS WHEN LAPSE RATES INCREASE TO THEIR HIGHEST LEVELS.
FORECAST SOUNDINGS GO ADIABATIC TODAY BY LATE MORNING. THIS WILL TAP
INTO A GOOD NORTHWEST FLOW. HAVE INCREASED THE WINDS UP TO 30 MPH.
STRONGER GUSTS NOT OUT OF THE QUESTION PER THE ETA BUFKIT. WINDS
SHOULD BEGIN TO DIMINISH SOMEWHAT THIS EVENING BEFORE PICKING UP
ONCE AGAIN ON THURSDAY.
A QUICK SHOT OF H5 RIDGING TONIGHT ACROSS THE REGION SHOULD HELP TO
SCOUR OUT SOME CLOUDS, BUT NOT ALL. FOR THURSDAY, A DECENT S/W WILL
MOVE ACROSS THE TOP OF US, TOO FAR NORTH TO AFFECT MUCH OF THE
REGION. AT THE SAME TIME ANOTHER S/W WILL BE DROPPING OUT OF THE
CANADIAN PLAINS AND INTO THE MID-MISSISSIPPI VALLEY BY DAYS END.
THIS FEATURE HAS BEEN CONSECUTIVELY PROGGED FURTHER SOUTH THE LAST
SEVERAL RUNS. THIS HAS BEEN RESULTING IN LESS QPF FOR THE FRIDAY
PERIOD, BUT ALSO COLDER TEMPS. LITTLE IF ANY PROGGED WAA ACROSS THE
REGION AT THIS TIME, BUT WITH THE S/W FORECAST TO MOVE OVERHEAD,
HAVE LEFT THE SMALL POPS. SHOULD GET BREEZY ONCE AGAIN AFTER ITS
PASSAGE.
MODELS OFFER A VARIETY OF SOLUTIONS FOR THE MONDAY SYSTEM. THE 00Z
GFS RUN WAS PRETTY CONSISTENT WITH ITS PREDECESSOR. THE ECMWF WAS
CLOSE TO THIS SOLUTION. THE UKMET DISPLAYED DIFFERENCES OVER THE
UPPER MIDWEST WHICH HAD SOME DOWNSTREAM EFFECTS. THIS WAS THE ODD
MODEL OUT. THE CANADIAN ALSO DEPICTED SOMETHING SIMILAR TO THE GFS,
BUT WAS NOT AS DEEP. IT APPEARS NCEP ENS MEMBERS FAVOR SOMETHING FOR
THE EAST COAST EARLY IN THE WEEK, BUT MIGHT BE A TAD SLOWER THAN THE
OPERATIONAL GFS.
.PRELIMINARY POINT TEMPS/POPS...
MPO 22 12 19 8 / 60 20 10 30
ABE 26 15 29 9 / 50 20 10 30
RDG 27 14 30 9 / 50 20 10 30
PHL 31 21 32 17 / 20 10 10 30
12N 22 11 21 7 / 60 10 10 30
SMQ 27 18 30 14 / 30 10 10 30
TTN 29 20 31 15 / 30 10 10 30
MIV 31 20 33 16 / 10 10 10 30
N55 33 26 36 22 / 10 10 10 30
ACY 31 20 34 16 / 10 10 10 30
ILG 32 20 32 16 / 20 10 10 30
DOV 33 21 34 17 / 10 10 10 30
GED 33 21 37 19 / 10 10 10 30
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...GALE WARNING
MARINE/DEL BAY...GALE WARNING
KRUZDLO
Hazardous weather outlook, Jan 28, 6:00 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST WED JAN 28 2004
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
600 AM EST WED JAN 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.
.DAY ONE...TODAY
GALES ARE EXPECTED ALONG THE COAST AND LOWER DELAWARE BAY THROUGH
TONIGHT. FOR THE UPPER DELAWARE BAY, GALES ARE EXPECTED THROUGH
TODAY ONLY.
.DAYS TWO THROUGH SEVEN...
A WEAK CLIPPER TYPE SYSTEM COULD AFFECT THE REGION ON FRIDAY WITH
RAIN OR SNOW. THERE IS ALSO THE POTENTIAL FOR A COASTAL SYSTEM EARLY
NEXT WORK WEEK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KRUZDLO
In the hours before
Special weather statement, Jan 28, 1:23 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
123 AM EST WED JAN 28 2004
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281700-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
123 AM EST WED JAN 28 2004
...SLIPPERY ROADWAYS AND SIDEWALKS ARE LIKELY INTO WEDNESDAY
MORNING...
SNOW AND ICE FROM YESTERDAYS STORM HAS LEFT MANY ROADWAYS AND
SIDEWALKS QUITE SLIPPERY. IN MANY AREAS FREEZING RAIN AND SLEET
COVERED THE ROADS AND SIDEWALKS AND THEN SNOW FELL ON TOP OF THE ICE.
WHERE THIS HAPPENED...TRAVEL IS EVEN MORE DANGEROUS THAN WHEN ONLY
SNOW HAS FALLEN. AREAS WHERE TRACTION SEEMS OK CAN TURN EXTREMELY
SLIPPERY QUITE RAPIDLY WHEN YOUR VEHICLE HITS THE ICY SURFACES
UNDERNEATH THE SNOW COVER. UNTREATED ROADWAYS WILL HAVE THE WORSE
CONDITIONS...BUT EVEN TREATED SURFACES CAN HAVE SLIPPERY AREAS.
MOTORISTS AND PEDESTRIANS SHOULD BE CAREFUL UNTIL THE SNOW AND ICE
MELT. AREAS THAT MAY SEEM SAFE CAN TURN SLIPPERY QUITE RAPIDLY.
RNS
Strong Wind, Delaware Beaches / X E Sussex
- When
- January 28, 7:00 AM EST to 5:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 28 to 29, 20041 death · 1 event
- Heavy Snow in New York, January 28 to 31, 2004$450,000 · 10 events
- Heavy Snow in Pennsylvania, January 28, 2004$200,000 · 4 events
- Cold in Nebraska, January 28, 200429 events
- Winter Storm and Heavy Snow in New York, January 28, 200415 events
- Winter Storm in New York, January 28, 20048 events
- Cold in Iowa, January 28, 20048 events
- Heavy Snow in Connecticut, January 28, 20048 events
- High Wind in North Carolina, January 28, 200455 kt wind · 4 events
- Winter Storm in Vermont, January 28, 20043 events
- Winter Storm in Michigan, January 28 to 31, 20043 events
- Winter Storm in Massachusetts, January 28, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388560.